Tennessee, 2006

Hail in Tennessee, May 20, 2006

May 20, 2006 · NWS MRX · 1 event in 1 county or zone

Penny size hail was reported at Seymour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Penny size hail was reported at Seymour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 19, 8:00 PM EST, 4 hours earlier.

Area forecast discussion, May 19, 8:00 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EDT FRI MAY 19 2006

.DISCUSSION...NO CHANGES. CURRENT FORECAST APPEARS TO BE ON TRACK AS
SOUTHERN APPALACHIANS REMAIN IN NORTHWEST FLOW BEHIND DEPARTING
UPPER LOW CURRENTLY OVER THE EASTERN GREAT LAKES. ANTICIPATE A
SERIES OF WEAK WAVES TRANSLATING THROUGH THIS NORTHWEST FLOW TO
TRIGGER SCATTERED CONVECTION THROUGH THE FIRST PERIOD. TEMPS APPEAR
REASONABLE BASED ON TRENDS AND LATEST MODEL GUIDANCE.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LCM
Hazardous weather outlook, May 19, 2:15 PM EST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT FRI MAY 19 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-201000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
315 PM EDT (215 PM CDT) FRI MAY 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL APPROACH THE REGION FROM THE
NORTHWEST LATER THIS EVENING...BRINGING SCATTERED SHOWERS AND
THUNDERSTORMS INTO THE AREA. SOME OF THESE STORMS MAY BECOME SEVERE
TONIGHT...BRINGING THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STATIONARY FRONT WILL LINGER AROUND THE TENNESSEE RIVER VALLEY
THROUGH NEXT WEEK...WITH SHOWERS AND THUNDERSTORMS POSSIBLE EACH DAY
(MAINLY DURING THE AFTERNOON AND EVENING HOURS). WHILE WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...SOME SEVERE STORMS
WILL BE POSSIBLE AT TIMES EACH DAY THROUGHOUT THE UPCOMING WEEK. THE
MAIN THREATS WILL BE THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL
AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND POSSIBLY AT TIMES
THROUGHOUT THE WEEK.

DMG

In the hours before

Local storm report, May 19, 11:45 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1245 AM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             ONEIDA                  36.50N 84.51W
05/20/2006  E0.75 INCH       SCOTT              TN   LAW ENFORCEMENT

&&

The radar

The Knoxville radar (KMRX), 42 km away, was scanning. The volume nearest the first event began at 05:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sevier

When
May 20, 12:00 AM EST
Where
Sevier County, Seymour
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.883, -83.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510309.